Smoking Cessation Drugs to Carry Strong Warnings
The newest drugs recommended for strong warnings by the FDA include those used for smoking cessation. Prescription drugs Chantix may increase risk of suicide, behavioral changes, including panic, aggression, paranoia, hallucinations, confusion and hostility. The FDA suggests strong warnings, known as “black box” label warnings for the stop smoking drugs. Reports of bizarre behavior associated with Zyban are relatively new.
No one knows for certain if nicotine withdrawal or the anti-smoking drugs cause the symptoms reported and responsible for the beefed-up warnings. According to Curt Rosebraugh, MD, MPH, director of an FDA drug evaluation unit, some Chantix users who continued to smoke developed thoughts of suicide.
Robert J. Temple, MD, director of the FDA's office of medical policy said they are concerned about smoking cessation, but use of the stop smoking drugs should be closely monitored. "We want people to use these drugs carefully and pay attention," he said in a news conference, while also stating that patients should not fear the drugs.
Chantix has been banned for use in pilots by the FDA, and warnings from the manufacturer suggest caution when taking the stop smoking drug and operating heavy machinery. Patients often report inability to sleep and nightmares with the drug – another possible side effect of nicotine withdrawal.
Dr. Rosebraugh said, "Our attention was focused on Chantix. It wasn't until we started looking through things that we realized Zyban may have the same issues." Zyban is a spin-off of the antidepressant Wellbutrin, but was approved by the FDA for help people stop smoking, and marketed as such. The generic name is bupropion, and the medication does carry a suicide risk warning.
Smaller numbers of adverse events have been reported with Zyban use than Chantix, but no one knows which one is really safer, and both of the stop smoking drugs will carry strong warnings. The purpose of the strong warnings for the smoking cessation drugs, is to alert physicians to be vigilant about the possibilities of suicide, aggression, and other behavioral changes when prescribing the drugs to patients.
FDA news release, July 1, 2009.